Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
Question: sexual problems & thyroid issue?
|lightpanther - Thu Sep 01, 2005 3:34 pm||
I have a very serious problem in my sexual life which seems to be that my libido has dropped through the floor in the last few years (I am 41). I have had testosterone tests done (both free and bound) although both were within normal ranges. The doctor offered me testosterone supplement for a month anyway "to see if it had an effect". I don't seem to have noticed one so far.
I was also tested for thyroid levels, and it was found that I was *slightly* overactive (??). Is there any way this could be causing this problem? Where or how do I look now to resolve this? It was disappointing that testosterone levels were "normal" as it seems that it must be something physical and I cannot account for this loss of libido. I also have had symptoms of unusual tiredness for a few years...lack of energy etc, but again, nothing solid was found. Any help possible beyond what has already been done?
|Dr. Shank - Mon Sep 05, 2005 9:06 pm||
You say that you have lost your libido. For the purposes of this response, I assume that you mean that you have lost your sexual appetite, rather than just your ability to achieve and maintain erections or to ejaculate.
You seem to be describing a gradual onset, which traditionally has been thought to favor a physical cause, but can also be seen in relational problems and psychiatric disease. Since you characterize the problem as "serious," I assume that it is not due to relationship problems, although you may be implying that it is causing such problems. Male sexual appetite is much more resiliant than the female sexual appetite, and its loss is a strong predictor of a physical or drug-related cause. Furthermore, it is now recognized that nearly all male sexual problmes have a physical basis.
Let me give your physician a great deal of credit for checking your testosterone levels. Without more information, however, I would not be ready to conclude that your problem is not related to testosterone. In the first place, every lab that I have ever seen has highly unrealistic reference ranges for testosterone, because they were not derived from samples from known healthy individuals. Changes in proteins in the blood that bind testosterone (such as "sex hormone binding globulin") can have large effects on the amount of testosterone that is readily available to have an effect (the "free testosterone"), so I commend your physician for being (unusually) savy enough to also obtain a 'free testosterone" level. Unfortunately, problems with reference ranges are even more severe with this test, and it takes a lot of experience with the specific laboratory and the specific test that was done at that laboratory to properly interpret the results. As a rule-of-thumb, however, at your age the free testosterone level should probably be between 2/3 and 4/3 of the midpoint of the lab's reference range (In other words, take the average of the "high" and "low" reference values, then multiply it by 2/3 to get the approximate true lower limit and multiply it by 4/3 to get the approximate true upper limit.). The fact that you did not respond to testosterone replacement therapy does not necessarily mean that you were not deficient, either; I cannot stress enough that the changes in testosterone levels with any given dose of testosterone are extremely (!) variable.
Having said that, I would like to take up you next point, that your thyroid was slightly overactive. This was also a good thought on the part of your physician. However, I have learned to take non endocrinologists' interpretation of thyroid function tests cautiously, because an elevated level of thyroid stimulating hormone (or TSH, which does exactly what its name suggests) is often interpreted as "high thyroid." Laboratory diagnosis of hyperthyroidism should be based upon elevated free T4 or free T3 associated (with extremely rare exceptions) with a low TSH. If total T4 or total TSH were measured instead of free levels, a major abnormality could appear "slight." An old test for estimating free T4, the free thyroxine index (FTI or "T7") is still occasionally used and causes no end of confusion, because a measurement that is used internally by the lab (T3 resin uptake or T3RU) soley to calculate the index is inappropriately reported by the lab, and then mistaken for a measure of T3 (Believe me, you do not want to know the story behind THAT measure--it is very complicated and extremely confusiing!). Every laboratory reference range for thyroid function tests that I know about is wrong, for the same reasons as for testosterone measurements. In additon, they ignore the recommendations of the American Thyroid Association, the Endocrine Society, and the American Association of Clinical Endocrinologists. Fortunately, however, most laboratory's results seem to be comparable, even if their reference ranges are widely discrepant. In answer to your question, yes, abnormal thyroid function could cause problems with sexual function, but they are less likely to cause problems with sexual appetite (at least in men). Either too much or too little thyroid hormones can casue the fatigue that you describe.
You did not mention a prolactin level, which should be automatically included in the workup of any sexual dysfunction. If this has not been done, be sure that your physician orders it. Elevated levels can cause sexual problems in their own right, and not (as is commonly believed) only because they sometimes reduce testosterone levels. However, so long as the testosterone levels are normal, it is more likely to cause problems with sexual function than with sexual appetite.
A large number of medications can interfer with sexual function, and some of them can also cause loss of sexual appetite. Certain antidepressants are among the worst offenders. Spironolactone (Aldactone) and cimetadine (Tagamet) do not reduce the levels of testosterone, but do block the effect of testosterone. A careful review of all of your medications should be part of the evaluation.
Sepression itself can cause a loss of sexual appetite and function, but depressed people usually do not complain about their lack of sexual appetite.
Most people know that sleep apnea syndrome can cause fatigue, but it is less well appreciated that it can cause sexual dysfunction. Apart from the resulting fatigue, however, I am not aware of it causing a loss of sexual appetite, and, unlike women, men seldom let anything less than a profound degree of fatigue get in the way of their sex lives.
Somatotropin ("growth hormone" in children) is the main adult pituitary hormone. In recent years, it has become increasingly apparent that this plays important roles throughout the body. Deficiencies can result from head trauma, pitutary gland tumors or surgeries, radiation treatment to the head and neck, and a variety of other causes. Nost of us were trained during the days when "everyone knew" that somatotropin had no role in adults, because "adults don't need to grow." Most endocrinologists still have either not yet accepted its importance or use outmoded criteria for diagnosing a deficiency (I do not want to overwhelm you with a history of how these criteria came about, but the original reasons are no longer valid.). Suffice it to say that sexual dysfunction (incuding loss of sexual appetite) and fatigue are often prominent features of a deficiency, but they are seldom the only ones. The only advise that I can offer is to seek out an endocrinologist with a strong interest in this area, if no other cause can be identified.
Significant liver disease may also cause male sexual dysfunction, at least partilaly because of increased build-up of estrogen.
Excessive alcohol use with or without significant liver disease, can cause low testosterone levels by a variety of mechanisms, but sexual dysfunction may result even with normal testosterone levels. Commonly, this is associated with a lack of sexual appetite, even with normal testosterone levels.
Heart disease has been reported to reduce sexual appetite, but this is controversial (The connection between atherosclerosis ("hardening of the arteries") and sexual function is not controversial, however.).
Advanced kidney disease may be associated with a loss of sexual appetite and/or function.
Neuropathy (such as from diabetes, alcohol abuse, or B12 deficiency) is a major cause of problems with sexual function. It is less likely to cause a lack of sexual appetite, however, except indirectly (as a result of a lack of sensation).
Very often, I find that there is more than one cause of the sexual problem, and treating just one of them is not effective.
If you have not yet seen an endocrinologist, I would suggest that you do so.
I hope that this is helpful to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.